Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 162, NWS Des Moines, IA

May 27, 2006Adair County, Cass County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 27, 2006, 3:05 AM CDT for Adair County, Cass County, Iowa. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2006, 3:05 AM CDT (08:05 UTC)
Expired
May 27, 2006, 3:30 AM CDT
In force
25 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Adair County, IA, Cass County, IA

The radar

The Des Moines radar (KDMX), 83 km from the middle of the area, began a volume at 08:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:15 AM CDTHAIL 0.88Bridgewater, IABRIDGEWATER EMS REPORTED WIND GUST TO 44 MPH IN ADDITION TO THE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-463 J/kg
Mixed-layer LCL
2132 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 270804
SVRDMX
IAC001-029-270830-
/O.NEW.KDMX.SV.W.0162.060527T0805Z-060527T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
305 AM CDT SAT MAY 27 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ADAIR COUNTY IN SOUTHWEST IOWA.
  EASTERN CASS COUNTY IN SOUTHWEST IOWA.

* UNTIL 330 AM CDT.

* AT 303 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 13
  MILES NORTHWEST OF GREENFIELD...OR 53 MILES WEST OF DES MOINES...
  AND MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  ADAIR AND EASTERN CASS COUNTIES...INCLUDING THE LOCATION OF ADAIR.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 70 AND 90.

LAT...LON 4151 9477 4117 9471 4117 9438 4150 9438

$$

RUSSELL
1 follow-up statement
000 
WWUS53 KDMX 270819
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
319 AM CDT SAT MAY 27 2006

IAC029-270829-
/O.CAN.KDMX.SV.W.0162.000000T0000Z-060527T0830Z/
CASS IA-
319 AM CDT SAT MAY 27 2006

...THE SEVERE THUNDERSTORM WARNING FOR CASS COUNTY HAS BEEN
CANCELLED...

AT 316 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED.

LAT...LON 4150 9466 4149 9464 4150 9438 4141 9438
      4141 9439 4118 9439 4118 9470 4150 9470

$$

IAC001-270830-
/O.CON.KDMX.SV.W.0162.000000T0000Z-060527T0830Z/
ADAIR IA-
319 AM CDT SAT MAY 27 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR ADAIR COUNTY
UNTIL 330 AM CDT...

AT 316 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 8 MILES WEST OF STUART TO 8 MILES SOUTH 
OF GREENFIELD...AND MOVING EAST AT 30 MPH.

THIS LINE OF SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS
OF ADAIR COUNTY...INCLUDING THE LOCATIONS OF ORIENT AND GREENFIELD.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 73 AND 90.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4150 9466 4149 9464 4150 9438 4141 9438
      4141 9439 4118 9439 4118 9470 4150 9470

$$

KINNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 9:30 PM CDT, 5 hours 35 minutes earlier.

Area forecast discussion, May 26, 9:30 PM CDT, 5 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE DES MOINES IA
930 PM CDT FRI MAY 26 2006

BRIEF UPDATE SENT FOR HWO/ZONES AND GRIDDED FORECAST TO REFLECT
CURRENT TRENDS AND FOREAST OVER THE NEXT SEVERAL HOURS. QUITE
ELEVATED STORMS ALONG HGWY 35 CORRIDOR PER PROXIMITY/LAPS SOUNDINGS
AND FROM DES MOINES METRO AREA SOUTHEAST THROUGH CHARITON AND
OSCEOLA APPEAR COLLOCATED WITH AREA OF STEEPEST MID LEVEL THETA-E
LAPSE RATES. ALSO APPEAR TO BE WEAKENING AT THIS TIME AND BECOMING
MORE WIDELY SCATTERED TO ISOLATED IN NATURE.  VERY WEAK AREA OF
850-700 MB QG FORCING OVER SE IA LATE THIS EVENING SO SOME OF THESE
ELEVATED T-STORMS MAY CONTINUE AND HAVE THUS MAINTAINED
OCCASSIONAL/AREAL WORDING OVER THE SOUTHEAST THROUGH MIDNIGHT. NEXT
PROBLEM WILL BE CONVECTION OVERNIGHT...WHILE LOOKING AT LATEST RUC
RUNS SEVARL TENTHS ARE BULLEYED OVER SW IA BY 12Z ON THE NOSE OF
STRONGEST MOISTURE TRANSPORT AS IS MODELED BY OTHERS AS WELL/NAM (TO
A MUCH LESSSER EXTENT)AND GFS/. WITH THIS IN MIND AND CURRENT TRENDS
OF KANSAS/NEBRASKA MCS IN PROGRESS...WILL INCREASE POPS OVER SW AFT
9Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

RUSSELL
Hazardous weather outlook, May 26, 9:18 PM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
918 PM CDT FRI MAY 26 2006

IAZ057>062-070>075-081>086-092>097-280230-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
918 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
SOUTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS EVENING THROUGH
THE INTERSTATE 35 CORRIDOR AND POINTS EAST. LIGHTNING IS THE MAIN
THREAT. MORE CHANCES FOR THUNDERSTORMS EXIST LATER IN THE OVERNIGHT
HOURS WITH THE MAIN THREAT LARGE HAIL WEST OF AN ATLANTIC TO
LAMONI LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY.
A FEW STORMS MAY BE SEVERE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AFTER MIDNIGHT AND AGAIN EARLY
NEXT WEEK.

IAZ004>007-015>017-023>028-033>039-044>050-280230-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
918 PM CDT FRI MAY 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
NORTH OF INTERSTATE 80.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF NON SEVERE THUNDERSTORMS TONIGHT...MAINLY
AFTER 3 AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH WEDNESDAY.
A FEW STORMS MAY BE SEVERE DURING THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EARLY NEXT WEEK.

DONAVON/RUSSELL

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 3:17 AM CDTSevere Thunderstorm WarningDMXDallas, Guthrie43 min
May 27, 3:29 AM CDTSevere Thunderstorm WarningDMXAdair, Madison46 min
May 27, 8:17 AM CDTSevere Thunderstorm WarningDMXDecatur43 min
May 27, 10:34 AM CDTSevere Thunderstorm WarningDMXDecatur41 min
May 27, 11:32 AM CDTWind AdvisoryDMXAdair, Audubon, Boone, Carroll, Cass, Crawford and 7 more2 hr
May 27, 12:03 PM CDTHigh Wind WarningDMXBoone, Dallas, Polk, Poweshiek, Story, Tama3 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.